Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 28, NWS Aberdeen, SD

August 20, 2014Dewey County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 20, 2014, 10:26 PM MDT for Dewey County, South Dakota. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2014, 10:26 PM MDT (04:26 UTC)
Expired
Aug 21, 2014, 7:30 AM MDT
In force
9 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Dewey County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WGUS53 KABR 210426
FFWABR
SDC041-211330-
/O.NEW.KABR.FF.W.0028.140821T0426Z-140821T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1026 PM MDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 AM MDT THURSDAY

* AT 1023 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR RAINFALL ESTIMATES ON THE RADAR WERE IN          
  THE THREE TO FIVE INCH RANGE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  LAPLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.

&&

LAT...LON 4534 10038 4518 10028 4510 10078 4529 10079

$$
PARKIN
2 follow-up statements
600 
WGUS73 KABR 210851
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
251 AM MDT THU AUG 21 2014

SDC041-211330-
/O.CON.KABR.FF.W.0028.000000T0000Z-140821T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-
251 AM MDT THU AUG 21 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL DEWEY
COUNTY UNTIL 730 AM MDT...

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...LAPLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN.

&&

LAT...LON 4534 10038 4518 10028 4510 10078 4529 10079

$$
CONNELLY
555 
WGUS73 KABR 211020
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM MDT THU AUG 21 2014

SDC041-211035-
/O.CAN.KABR.FF.W.0028.000000T0000Z-140821T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-
420 AM MDT THU AUG 21 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL DEWEY
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4534 10038 4518 10028 4510 10078 4529 10079

$$
CONNELLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 8:35 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 8:35 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
935 PM CDT WED AUG 20 2014

.UPDATE...
STORMS HAVE BEEN CONFINED TO THE NORTHWESTERN PORTION OF THE CWA
SO FAR TONIGHT...WITH THE AREA SLOWLY TRACKING EASTWARD. HAVE
ADJUSTED POPS TO ACCOUNT FOR THIS...AND HAVE CANCELLED THE
SOUTHERN PORTION OF SEVERE THUNDERSTORM WATCH #469 EARLY. NO
CHANGES MADE TO WINDS OR TEMPERATURES AT THIS TIME.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PCPN CHANCES REMAIN THE MAIN THREAT FOR THE SHORT RANGE. BUT
FIRST THINGS FIRST. FOR TONIGHT AM STILL ANTICIPATING SOME
STORMS...AND PROBABLY SOME SEVERE AS WELL. HARD TO DECIPHER
EXACTLY WHERE ANY LL WARM FRONT MIGHT EXIST...BUT THERE IS LIKELY
A SUBTLE BOUNDARY OVER SOUTHERN/CENTRAL SOUTH DAKOTA. MEANWHILE
CLOUDS ARE STARTING TO GET SOME HEIGHT TO THEM OVER NORTHWEST
SOUTH DAKOTA. A NUMBER OF HI RES MODELS ARE NOW INDICATING THAT
THIS WILL BE THE MOST LIKELY AREA FOR SUPERCELL DEVELOPMENT LATE
THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS SUFFICIENT AS IS
LOW LEVEL WIND SHEAR. INSTABILITY IN INCREASING NOW THAT INITIAL
CLOUD DECK IS PUSHING EAST OF THAT AREA. THOSE STORMS OUT WEST MAY
CONGEAL INTO A FORWARD PROPAGATING MCS LATER THIS EVENING...WITH
THOSE STORMS FEEDING OFF RICH MOISTURE/LLJ. INITIALLY HAIL IS THE
MAIN THREAT WITH PERHAPS A SLIGHT THREAT FOR A TORNADO...BUT THEN
WIND WILL LIKELY BE THE MAIN THREAT WITH ANY MCS THAT FORMS.

RAIN CHANCES CONTINUE INTO EARLY THURSDAY OVER THE CWA BUT SHOULD
END BY NOON WITH THE REST OF THE DAY MAINLY DRY. THE REST OF THE
SHORT RANGE SHOULD FEATURE CHANCES FOR RAIN...BUT PROBABLY THE
BEST CHANCES WILL BE CONFINED TO AREAS OF WESTERN AND SOUTHERN
SOUTH DAKOTA IN CLOSER PROXIMITY TO DEEPEST MOISTURE/HIGHEST
INSTABILITY JUST TO THE NORTH OF NEARLY STATIONARY FRONT
EXTENDING EAST TO WEST OVER PARTS OF THE CENTRAL PLAINS.
TEMPERATURES MEANWHILE SHOULD BE NEAR NORMAL THROUGH THE PERIOD.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MEAN UPPER LEVEL TROUGHING ACROSS THE WESTERN US WILL BE THE FOCUS
FOR OUR WEATHER INTO THE MIDDLE OF THE WEEK. THE FIRST SIGNIFICANT
UPPER LOW/TROUGH OUT WEST WILL KICK OUT ACROSS OUR REGION SATURDAY
THROUGH SUNDAY NIGHT WITH A SURFACE COLD FRONT PUSHING IN BEHIND.
THIS SYSTEM WILL HAVE GOOD LIFT WITH IT BRINGING NUMEROUS SHOWERS
AND THUNDERSTORMS TO OUR REGION SATURDAY INTO SUNDAY. HAVE IN GOOD
CHANCES FOR THIS TIME PERIOD...DIMINISHING SUNDAY NIGHT.
OTHERWISE...THE MODELS SHOW MORE ENERGY DIGGING INTO THE WESTERN
TROUGH SUNDAY NIGHT AND MONDAY...KICKING EAST INTO OUR REGION FOR
TUESDAY AND WEDNESDAY. THIS WILL BRING BACK CHANCES OF RAINFALL
FOR MONDAY NIGHT THROUGH WEDNESDAY TO OUR CWA. TEMPERATURES
THROUGH THE PERIOD WILL BE MUCH BELOW NORMAL AS CANADIAN AIR
DOMINATES THE REGION. HIGHS WILL BE MOSTLY IN THE 70S THROUGH THE
PERIOD OR ABOUT 10 DEGREES BELOW NORMAL.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST THIS
EVENING AND INTO THE EARLY OVERNIGHT HOURS...MAINLY ACROSS THE
NORTHERN HALF OF THE CWA...LIKELY AFFECTING KMBG AND EVENTUALLY
KABR. SOME OF THE STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
GUSTY WINDS. MVFR CIGS AND VSBYS IN FOG MAY DEVELOP LATE TONIGHT
IN THE WAKE OF THE AREA OF PRECIPITATION ACROSS THE EASTERN CWA.
VFR CONDITIONS WILL PREVAIL DURING THE DAY THURSDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 20, 3:53 AM MDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT WED AUG 20 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
453 AM CDT WED AUG 20 2014 /353 AM MDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER CENTRAL
SOUTH DAKOTA...THEN PUSH EAST INTO EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA INTO THE EVENING. SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND STRONG WINDS. A COUPLE TORNADOES ARE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FRIDAY AND THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TMT

In the hours before

Local storm report, Aug 20, 5:28 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
628 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             10 S THUNDER HAWK       45.79N 102.00W
08/20/2014  E0.50 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1400635

NWS
Local storm report, Aug 20, 5:31 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
631 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             11 NNW SHAMBO RANCH     45.68N 101.92W
08/20/2014  E1.00 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1400636

NWS
Local storm report, Aug 20, 8:20 PM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 E LITTLE EAGLE        45.68N 100.65W
08/20/2014  E1.00 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1400637

LUECK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:19 PM MDTSevere Thunderstorm WarningABRCorson41 min
Aug 20, 7:15 PM MDTSevere Thunderstorm WarningABRCorson45 min
Aug 20, 8:02 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth43 min
Aug 20, 8:11 PM MDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth49 min
Aug 20, 8:42 PM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, McPherson, Potter and 1 more63 min
Aug 20, 9:35 PM MDTSevere Thunderstorm WarningABREdmunds, McPherson40 min
Aug 20, 9:46 PM MDTSevere Thunderstorm WarningABRDewey, Potter, Walworth23 min
Aug 20, 11:01 PM MDTSpecial Weather StatementABREdmunds44 min
Aug 20, 11:09 PM MDTSevere Thunderstorm WarningABRGrant, Roberts51 min
Aug 20, 11:47 PM MDTSevere Thunderstorm WarningABRGrant, Roberts31 min
Aug 21, 12:29 AM MDTFlash Flood WarningABRRoberts6 hr

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.